Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Hastings, NE

March 23, 2018Jewell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2018, 9:42 PM CDT for Jewell County, Smith County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2018, 9:42 PM CDT (02:42 UTC)
Expired
Mar 23, 2018, 10:03 PM CDT
In force
21 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jewell County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
754 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KGID 240242
SVRGID
KSC089-183-240330-
/O.NEW.KGID.SV.W.0005.180324T0242Z-180324T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
942 PM CDT FRI MAR 23 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Jewell County in north central Kansas...
  Northeastern Smith County in north central Kansas...

* Until 1030 PM CDT

* At 941 PM CDT, a severe thunderstorm was located over Esbon, or 29 
  miles northwest of Beloit, moving east at 50 mph. This warning 
  replaces the previous warning in effect for Smith County. 

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mankato, Lebanon, Burr Oak, Esbon, Formoso, Webber, Lovewell State
  Park and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9856 4000 9867 4000 9793 3970 9793
TIME...MOT...LOC 0241Z 265DEG 45KT 3979 9847 

HAIL...1.25IN
WIND...60MPH
 
$$

Billings Wright
2 follow-up statements
665 
WWUS53 KGID 240255
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
955 PM CDT FRI MAR 23 2018

KSC183-240305-
/O.CAN.KGID.SV.W.0005.000000T0000Z-180324T0330Z/
Smith KS-
955 PM CDT FRI MAR 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3969 9851 4000 9850 4000 9793 3970 9793
TIME...MOT...LOC 0255Z 271DEG 41KT 3978 9826 

$$

KSC089-240330-
/O.CON.KGID.SV.W.0005.000000T0000Z-180324T0330Z/
Jewell KS-
955 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR JEWELL COUNTY...

At 955 PM CDT, a severe thunderstorm was located over Mankato, or 23
miles north of Beloit, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mankato, Burr Oak, Esbon, Formoso, Webber, Lovewell State Park and
Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9851 4000 9850 4000 9793 3970 9793
TIME...MOT...LOC 0255Z 271DEG 41KT 3978 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
245 
WWUS53 KGID 240303
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1003 PM CDT FRI MAR 23 2018

KSC089-240313-
/O.CAN.KGID.SV.W.0005.000000T0000Z-180324T0330Z/
Jewell KS-
1003 PM CDT FRI MAR 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR JEWELL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3969 9851 4000 9850 4000 9793 3970 9793
TIME...MOT...LOC 0302Z 265DEG 45KT 3979 9812 

$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 23, 6:35 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
635 PM CDT Fri Mar 23 2018

.SHORT TERM...(This evening through Saturday)
Issued at 223 PM CDT Fri Mar 23 2018

A weak frontal boundary near the NE/KS state line this afternoon
will become the focus for thunderstorm formation this evening.
Expect convection starting to initiate across the high plains the
past hour to spread east through the late afternoon and evening
hours. With some modest elevated instability and decent 0-6 KM
shear values present...could see a few of these storms reach
severe criteria...with large hail being the primary focus. Not
surprisingly...most of the short term guidance is hinting at some
thunderstorm development near and on the cool side of this
boundary this evening. As a result...expect to see some strong to
marginally severe storms ride this boundary similar to
HRRR/RAP/NAM...and blended this guidance to come up with shower
and thunderstorm coverage for this evening.

With the fairly progressive nature of these showers and
thunderstorms tonight...expect precipitation to come to an end
before daybreak Saturday...with cooler air filtering in across
the local area tomorrow. While there could be some clearing across
the southwestern half of the area tomorrow...clouds will likely
linger east of highway 281...with a cloudy and cool afternoon
anticipated as clouds wrap around the departing surface low.

.LONG TERM...(Saturday night through Friday)
Issued at 223 PM CDT Fri Mar 23 2018

A fairly active and seasonably cool start to the extended periods
is anticipated as troughiness across the west...followed by a
progressive northwestelry flow...will impact the local weather
through the end of next week.

While overall...not a lot of precipitation is anticipated with
a weak disturbance Saturday night...overnight low temperatures
came down a couple of degrees and these cooler lows justified the
continued mention of some light mixed precipitation across the
region. Evenso...qpf values will not amount to much...so do not
think this will be a large concern for the time being.

Thereafter...additional chances for precipitation are anticipated
periodically through the end of the week...as multiple weak
disturbances make their way across the local area. While no
particular day appears too threatening...could see a few isolated
thunderstorms in spots anywhere from late Sunday night through
Tuesday morning...although at this point they do not appear that
they will approach severe limits. Thereafter...the temperatures
will fluctuate around seasonal norms through the end of next
week...with some additional small chances of precip.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 635 PM CDT Fri Mar 23 2018

The main aviation forecast concern is in the first 6 hours with
the chance of thunderstorms, then a continued chance for IFR
ceilings to persist into the morning hours. Showers and
thunderstorms have developed and will impact both the KEAR/KGRI
terminals in the first 3 to 6 hours, with the best chance in the
first 3 hours. Have VCTS at this juncture, but will likely amend
for prevailing Thunderstorms. After the thunderstorms exit, low
clouds are expected with MVFR to IFR ceilings persisting into the
morning hours. Winds will become northerly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Mar 23, 2:40 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
240 PM CDT Fri Mar 23 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop during the late
afternoon through evening hours. There is a slight risk that some
of these storms could produce hail to the size of quarters and
wind gusts to 60 mph...especially near the Nebraska and Kansas
state lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix of freezing rain...sleet...and snow could occur
across portions of south central Nebraska late Saturday night
into Sunday morning. Precipitation amounts will be very light.

In addition...a few non-severe thunderstorms are possible across
portions of the outlook area late Sunday night through Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay any reports of hail or strong thunderstorm
wind gusts to the National Weather Service late this afternoon
and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 23, 9:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     1 N GLADE               39.70N 99.31W
03/23/2018  E60 MPH          PHILLIPS           KS   STORM CHASER

            VIA SPOTTER NETWORK.

&&

THIES
Local storm report, Mar 23, 9:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             3 W ATHOL               39.77N 98.98W
03/23/2018  E1.00 INCH       SMITH              KS   STORM CHASER

&&

THIES
Local storm report, Mar 23, 9:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             SMITH CENTER            39.78N 98.79W
03/23/2018  E1.00 INCH       SMITH              KS   AMATEUR RADIO

&&

THIES
Local storm report, Mar 23, 9:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             SMITH CENTER            39.78N 98.79W
03/23/2018  E1.00 INCH       SMITH              KS   PUBLIC

&&

THIES
Local storm report, Mar 23, 9:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 NW SMITH CENTER       39.79N 98.80W
03/23/2018  E1.50 INCH       SMITH              KS   PUBLIC

            VIA MPING.

&&

THIES
Local storm report, Mar 23, 9:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             SMITH CENTER            39.78N 98.78W
03/23/2018  E1.00 INCH       SMITH              KS   CO-OP OBSERVER

            HAIL WAS COVERING THE GROUND. THE DURATION
            OF THE HAIL EVENT WAS 6 MINUTES.

&&

JMBW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:08 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
Mar 23, 8:15 PM CDTSevere Thunderstorm WarningGIDPhillips45 min
Mar 23, 8:57 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.